Thunderstorm Wind, Weston
- When
- July 6, 2:35 PM MST to 2:45 PM MST
- Where
- Weston County, 11.61 mi SSE of Newcastle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.696, -104.127
Wind gusts were estimated at 60 mph.
A severe thunderstorm developed over eastern Weston County, producing strong wind gusts south of Newcastle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over eastern Weston County, producing strong wind gusts south of Newcastle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 6, 12:34 PM MST, 2 hours 1 minute earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 134 PM MDT WED JUL 6 2016 .SHORT TERM...(This Evening Through Thursday Night) Issued at 106 PM MDT Wed Jul 6 2016 Upper level analysis has shortwave trof crossing northern Montana with southwest flow aloft across the forecast area. Skies are mostly sunny to partly cloudy across South Dakota, and partly to mostly cloudy across Northeast Wyoming. Regional radar currently has some showers across Haakon and Meade counties, and across portions of Northeast Wyoming. At the surface, low pressure is located across Northeast Wyoming and southeast Montana, with a warm frontal boundary into the Nebraska panhandle. Boundary layer winds are out of the southeast across much of the area with temperatures in the 80s. This afternoon/evening...Upper level trof over the Northern Rockies will slowly shifting east late this afternoon, with southwest upper flow over the forecast area. Latest update from SPC has upgraded some of the South Dakota plains to a moderate risk this afternoon and evening. As upper level support inches closer, and surface low/warm frontal boundary slides into the western Black Hills area in the next hour, expect showers and thunderstorms to develop and quickly become severe. Tennis ball sized hail and wind gusts exceeding 80 mph will be possible with the storms this afternoon and evening. Expect individual storms to track eastward to east-southeastward this afternoon across western South Dakota, and eventually congeal into a line late this afternoon across central South Dakota. An isolated tornado is not out of the question across the South Dakota plains east of the Black Hills. By this evening, much of the strongest activity will be in the far eastern portions of the CWA, with the severe threat predominately damaging wind gusts. Line of storms will shift east quickly with only isolated showers expected across the area after mid evening due to slow moving Montana upper shortwave. Low temperatures will fall into the 50s and lower 60s. Thursday...Slow moving Montana upper shortwave will shift into North Dakota as weak surface high pressure slides into Northeast Wyoming and western South Dakota. Between the incoming high and departing low pressure systems, breezy northwest winds will develop, mainly across the South Dakota plains. Best instability shifts into central South Dakota on Thursday, but with upper shortwave in the vicinity, isolated showers and a few thunderstorms will still be possible across the area. High temperatures will be cooler, in the 70s to around 80 degrees. Clear and cool conditions are expected Thursday night, with temperatures falling into the 50s. .LONG TERM...(Friday Through Wednesday) Issued at 106 PM MDT Wed Jul 6 2016 Weak shortwave ridging will cross the region Friday as surface high pressure pushes east into the upper Midwest. Return flow sets up through the day, bringing warmer temps to the area Friday. Could see isolated storms develop within the theta-e ridge ahead of a dryline pushing across NE WY into SW SD...but generally dry weather is expected. Instability increases Saturday ahead of an approaching low, but with weak upper forcing and models disagreeing on precip chances, will leave slight chance pops for now. Chances for thunderstorms increase on Sunday as the strong wave/upper low pushes into the northern plains. Models then show the upper low stalling out north of the CWA with a dryline keeping the area generally dry through the first half of the work week. After a very warm weekend...temps will become more seasonable through the work week. && .AVIATION...(For the 18Z TAFS Through 18Z Thursday) Issued At 106 PM MDT Wed Jul 6 2016 Showers and thunderstorms will increase in coverage and intensity this afternoon and evening. Severe storms are expected...with MVFR/IFR visibilities possible in heavy rain, along with erratic gusty winds. Some scattered showers/storms may linger into Thursday morning. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...15 LONG TERM...Pojorlie AVIATION...Pojorlie
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1145 AM MDT WED JUL 6 2016 SDZ031-032-042>044-046-047-049-073-071300- PENNINGTON CO PLAINS-HAAKON-OGLALA LAKOTA-JACKSON-BENNETT- MELLETTE-TODD-TRIPP-SOUTHERN MEADE CO PLAINS- 1145 AM MDT WED JUL 6 2016 /1245 PM CDT WED JUL 6 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG STORM SYSTEM WILL BRING A MODERATE RISK FOR SEVERE THUNDERSTORMS TO THE AREA THIS AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES CAN BE EXPECTED WITH THE STRONGEST STORMS. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE FROM THE BLACK HILLS EAST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS IN THE PERIOD. ISOLATED SEVERE STORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ012>014-024>030-041-072-074-WYZ056>058-071-071300- BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-NORTHERN BLACK HILLS- NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS- CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-CUSTER CO PLAINS- FALL RIVER-STURGIS/PIEDMONT FOOT HILLS-HERMOSA FOOT HILLS- WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK- 1145 AM MDT WED JUL 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG STORM SYSTEM WILL BRING AN ENHANCED RISK FOR SEVERE THUNDERSTORMS TO THE AREA THIS AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES CAN BE EXPECTED WITH THE STRONGEST STORMS. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE FROM THE BLACK HILLS EAST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS IN THE PERIOD. ISOLATED SEVERE STORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-WYZ054-055-071300- HARDING-PERKINS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL- 1145 AM MDT WED JUL 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. ISOLATED SEVERE WEATHER IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS IN THE PERIOD. ISOLATED SEVERE STORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
104 PM MDT WED JUL 6 2016
WYZ054-056-057-061945-
WYOMING BLACK HILLS WY-WESTERN CROOK WY-NORTHERN CAMBELL WY-
104 PM MDT WED JUL 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CAMPBELL AND
SOUTHERN CROOK COUNTIES UNTIL 145 PM MDT...
AT 103 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MOORCROFT...OR 24 MILES EAST OF GILLETTE...MOVING NORTHEAST AT
40 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SUNDANCE...MOORCROFT...PINE HAVEN...CARLILE...ROZET...WARREN PEAK...
DEVILS TOWER NATIONAL MONUMENT...
DEVILS TOWER JUNCTION AND KEYHOLE RESERVOIR.
THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 141 AND
190.
LAT...LON 4431 10523 4466 10467 4437 10423 4418 10508
4419 10509 4419 10513
TIME...MOT...LOC 1903Z 237DEG 35KT 4433 10499
POJORLIESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 135 PM MDT WED JUL 6 2016 SDZ012-013-073-062000- BUTTE SD-NORTHERN MEADE CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD- 135 PM MDT WED JUL 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MEADE AND SOUTHEASTERN BUTTE COUNTIES UNTIL 200 PM MDT... AT 134 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES EAST OF BEAR BUTTE STATE PARK...OR 16 MILES NORTHEAST OF STURGIS...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL MEADE AND SOUTHEASTERN BUTTE COUNTIES, EAST OF VALE AND WEST OF UNION CENTER. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR NORTHWESTERN SOUTH DAKOTA. LAT...LON 4446 10328 4455 10333 4475 10297 4450 10289 TIME...MOT...LOC 1934Z 245DEG 25KT 4453 10322 TRIMARCHI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 204 PM MDT WED JUL 6 2016 SDZ012-062045- BUTTE SD- 204 PM MDT WED JUL 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTTE COUNTY UNTIL 245 PM MDT... AT 204 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BELLE FOURCHE...MOVING EAST AT 35 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BELLE FOURCHE...NISLAND...FRUITDALE AND BELLE FOURCHE RESERVOIR. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR NORTHWESTERN SOUTH DAKOTA. LAT...LON 4460 10405 4471 10405 4487 10351 4461 10348 TIME...MOT...LOC 2004Z 258DEG 30KT 4466 10393 TRIMARCHI
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
224 PM MDT WED JUL 6 2016
SDZ024-025-WYZ057-062100-
NORTHERN FOOT HILLS SD-NORTHERN BLACK HILLS SD-
WYOMING BLACK HILLS WY-
224 PM MDT WED JUL 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAWRENCE AND
SOUTHEASTERN CROOK COUNTIES UNTIL 300 PM MDT...
AT 224 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SUNDANCE...MOVING NORTHEAST AT 45 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SUNDANCE...BEULAH AND SPEARFISH CANYON.
THIS INCLUDES...
INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 1 AND 4.
INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 179 AND 207.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR WEST CENTRAL
SOUTH DAKOTA...AND NORTHEASTERN WYOMING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
NORTHWESTERN SOUTH DAKOTA.
LAT...LON 4459 10403 4458 10397 4434 10391 4428 10447
4443 10454
TIME...MOT...LOC 2024Z 242DEG 40KT 4442 10432
TRIMARCHIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
246 PM MDT WED JUL 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL SUNDANCE 44.40N 104.38W
07/06/2016 E0.25 INCH CROOK WY TRAINED SPOTTER
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
305 PM MDT WED JUL 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL NEWELL 44.71N 103.42W
07/06/2016 E1.00 INCH BUTTE SD TRAINED SPOTTER
0250 PM TSTM WND GST NEWELL 44.71N 103.42W
07/06/2016 E60 MPH BUTTE SD TRAINED SPOTTER
&&
POJORLIEThe Rapid City radar (KUDX), 114 km away, was scanning. The volume nearest the first event began at 21:37 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642532.